Kentucky, 2021

Damaging Winds in Kentucky, June 21, 2021

June 21, 2021 · NWS LMK · 9 events in 6 counties and zones

During the day on June 21, a cold front passed through central Kentucky. Thunderstorms ahead of the front caused wind damage in multiple counties from Nelson County east through the Bluegrass region of Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the day on June 21, a cold front passed through central Kentucky. Thunderstorms ahead of the front caused wind damage in multiple counties from Nelson County east through the Bluegrass region of Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 21, 9:43 AM CST, 58 minutes earlier.

Area forecast discussion, Jun 21, 9:43 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1143 AM EDT Mon Jun 21 2021

.Forecast Update...
Issued at 1140 AM EDT Mon Jun 21 2021

Seeing radar light up this hour...with primary zone along an east-
west boundary from near Hartford to Winchester, KY. The western part
of this line is intersecting with the cold, which now has cleared
our counties in southwest IN. Seeing some post frontal showers as
well, which are being enhanced by the upper jet flow across the
Midwest. Expect coverage to continue increasing for the next several
hours. Latest HREF guidance gives several swatch of 0.5-1.5 inch
rainfall over the Commonwealth through this evening...with a few
more narrow swaths around 2 inches...in line with previous thinking
about flash flood potential. Still will have to watch for training
cells, especially given the moisture rich air in place ahead of this
cold front.

Made some subtle tweaks to the forecast and updated for the
afternoon wording.

Issued at 950 AM EDT Mon Jun 21 2021

Morning satellite imagery showing some deepening cumulus clouds over
Perry county in Indiana and also Harrison and Grayson counties in
Kentucky. Expect to see some radar blips here shortly from this
activity. Coverage still should increase as we get into the late
morning hours with widespread activity this afternoon as a cold
front moves into the region. Temperatures are near max values now
and with that cold front and those rains expect readings to fall
through the afternoon hours.

Two main concerns today are severe and flood potential. On the
latter, CREST soil moisture shows the most saturated areas as our
southeast IN counties and our Bluegrass counties. Fortunately,
though they may see the initial wave of convection, the heaviest
rainfall is expected this afternoon south of those locations. Flash
Flood Guidance is over 2"/hour over the rest of Central
Kentucky...so widespread flash flooding is not expected.  As for
severe potential, we did have a low-level jet across the region this
morning, but latest VAD wind profile shows those winds weakening.
Latest SPC mesoanalysis has some marginal shear values for organized
storms to develop. Will continue to monitor as the day goes along.

&&

.Short Term...(Today and tonight)
Issued at 320 AM EDT Mon Jun 21 2021

...Showers and Storms Expected Today...
...Isolated Damaging Winds and Flash Flooding Possible...

Early morning analysis reveals a 998mb sfc low over Wisconsin, with
a cold front trailing through northern Illinois and central
Missouri. Ahead of the frontal boundary, a 35-45kt southwesterly LLJ
extends across the Ohio Valley, evident by the KLVX VAD wind profile
which show 40kts at 2-3k ft. The LLJ has also helped keep sfc
conditions very warm and humid overnight. KY Mesonet temps currently
are in the mid-upper 70s. However at the time of writing this, the
SDF urban heat island is in full effect, with the low at KSDF so far
this morning being 81F.

Aloft, the upper trough and wind field will amplify as the low
deepens this morning. The upper level trough should become more
neutrally tilted by this evening, resulting in a SW to NE jet streak
over the Great Lakes and Ohio Valley regions, and the right entrance
region over KY. Sfc low pressure will continue NE as it deepens,
eventually into southern Canada by this afternoon. With sfc temps
staying in the upper 70s (and localized low 80s) this morning due to
the warm conveyor belt/LLJ, we will breach convective temperatures
very quickly ahead of the cold front and within the warm sector.

Hi-res CAMs suggest we'll see convection initiation ahead of the
cold front late morning or very early afternoon (thinking 15-16z),
and most likely across southern IN and central KY. Still think the
cold front will be located somewhere across southern IN between 12-
15z, so will continue to advertise the highest instability being
across central KY and just south of the Ohio River. Despite
extensive cloud cover, we should have MLCAPE of 2000+ J/kg. While
the instability will be sufficient, model sounding wind profiles
remain modest with unidirectional flow throughout the column. SPC
does include a 2% TOR risk for our eastern two-thirds of the CWA,
which seems to agree with the HRRR wind shear parameters and seems
rather marginal. Best chance for any spin up would be when
convection is more discrete early on, which is when a small region
of 0-1km SRH is at 100 m2/s2 and 0-1 km bulk shear is around 30 kts.
As the day goes on, wind profiles become even less supportive for
tornadoes. With the unidirectional wind fields expected through the
afternoon, upscale growth should lead to a primary threat of
damaging winds. Storms should be pushing east of the CWA by late
afternoon.

Other than the wind threat, PWATs of 1.9-2.0+ inches are among the
climate max, which will support torrential rain rates. Storms look
to be progressive enough to limit area-wide flooding concerns, but
localized flash flooding is possible.

Temperature look to peak around noon or so, but as the cold front
pushes through the region, temps will fall in the wake. Expect max
temps to range from 80F (southern IN) to the mid-upper 80s (Lake
Cumberland region).

Lingering pops will continue in the wake of the front as the upper
trough axis swings through the Midwest and the right entrance region
of the upper jet supports some lift. Pops will be exiting the region
by Tuesday morning. Storm total QPF ranges from half an inch or less
across our southern IN counties, to 1-1.5+ across central KY. Of
course, any heavy downpour with a storm will result in localized
higher rainfall amounts.

.Long Term...(Tuesday through Sunday)
Issued at 310 AM EDT Mon Jun 21 2021

Chamber of Commerce weather is expected during the middle of the
week with a modifying Canadian air mass. Temps will be well below
normal on Tuesday, and gradually recover from there, with highs back
near climo on Thursday with rising heights aloft and developing low-
level return flow.

Friday through the weekend will turn fairly unsettled as an upper
trof digs into the Upper Midwest and the Plains, setting up a deep
and moisture-rich SW flow into the Ohio Valley. Best chances for
showers and storms will be Fri night into Sat as a sfc front tries
to push into the Ohio Valley. Additional rounds of showers and
storms could follow Sunday as well, given a developing model
consensus that the front will hang up. Will have to keep a close eye
on QPF as we head through the week, as repeated heavy downpours
could easily lead to at least localized flooding.

&&

.Aviation...(12Z TAF Issuance)
Issued at 625 AM EDT Mon Jun 21 2021

IMPACTS: VFR conditions this morning, but a strong cold front is
expected to bring showers and storms to the region late this morning
and into the afternoon. Gusty WSW winds will become NW this evening.

DISCUSSION: Latest surface analysis shows the low pressure system
over Lake Michigan, trailing a cold front through Illinois and
southern Missouri. Expect to see showers and storms begin to develop
by 15-17z, and continue through the afternoon hours. By this
evening, lingering showers will be possible behind the cold front.
Additionally, thunderstorms will be capable of gusty winds and
torrential rainfall rates, which could cause brief periods of low
visibilities.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RJS
Short Term...CJP
Long Term...RAS
Aviation...CJP
Hazardous weather outlook, Jun 21, 9:37 AM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1137 AM EDT Mon Jun 21 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-221545-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1137 AM EDT Mon Jun 21 2021 /1037 AM CDT Mon Jun 21 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon. A few strong storms are
possible, and could produce locally damaging winds and torrential
rainfall. Depending on where the heavy rain occurs, localized
flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Multiple waves of thunderstorms will be possible Friday through
Sunday. Locations that receive repeated heavy rainfall could see
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any stronger wind gusts as well as heavy rain
and flooding reports.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CJP/RAS

In the hours before

Special weather statement, Jun 21, 9:42 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
1042 AM CDT Mon Jun 21 2021

KYZ023-024-026-027-211630-
Grayson-Hancock-Ohio-Breckinridge-
1042 AM CDT Mon Jun 21 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HANCOCK...NORTHWESTERN GRAYSON...SOUTHERN BRECKINRIDGE AND
NORTHEASTERN OHIO COUNTIES...

At 1042 AM CDT, strong thunderstorms were clustered 11 miles
southeast of Whitesville, moving east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Leitchfield, Hartford, Fordsville, Concord, Dyer, Constantine, Se
Ree, Shreve, Westview and Tousey.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3752 8692 3757 8684 3768 8671 3773 8620
      3759 8628 3759 8626 3750 8630 3746 8693
TIME...MOT...LOC 1542Z 260DEG 30KT 3757 8671

JDG
Special weather statement, Jun 21, 9:48 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Louisville KY
1148 AM EDT Mon Jun 21 2021

KYZ024-025-028-211630-
Meade-Hardin-Breckinridge-
1148 AM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEADE...CENTRAL
HARDIN AND EAST CENTRAL BRECKINRIDGE COUNTIES...

At 1147 AM EDT/1047 AM CDT/, a strong thunderstorm was located over
Hardinsburg, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Hardinsburg, Radcliff, Vine Grove, Maples Corner, Mcquady, Garfield,
Long View, High Plains Corner, Locust Hill and Graysville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3770 8652 3777 8652 3790 8588 3777 8583
      3773 8623
TIME...MOT...LOC 1547Z 260DEG 30KT 3774 8647

JDG
Special weather statement, Jun 21, 10:06 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
1206 PM EDT Mon Jun 21 2021

KYZ049-211630-
Clark-
1206 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARK COUNTY...

At 1206 PM EDT, a strong thunderstorm was located over Winchester,
moving east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Winchester, Goffs Corner, Constant Station, Lyndale, Sewell Shop,
Judianne Estates, Ruckerville, Thomson, Flanagan and Forest Grove.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3793 8398 3792 8398 3792 8424 3803 8425
      3808 8405 3793 8397
TIME...MOT...LOC 1606Z 260DEG 30KT 3798 8417

JDG
Special weather statement, Jun 21, 10:21 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
1221 PM EDT Mon Jun 21 2021

KYZ029-034-038-039-045-046-211700-
Shelby-Bullitt-Spencer-Washington-Nelson-Anderson-
1221 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT SPENCER...SOUTHEASTERN SHELBY...
NORTHEASTERN NELSON...WESTERN ANDERSON...NORTH CENTRAL WASHINGTON AND
SOUTHEASTERN BULLITT COUNTIES...

At 1220 PM EDT, a strong thunderstorm was located 7 miles southwest
of Taylorsville, moving east at 35 mph.

Locations impacted include...
Taylorsville, Bloomfield, Wakefield, Yoder, Ridgetop, Highgrove,
Waterford, Wayside, Hobbs and Smithville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3787 8566 3795 8565 3797 8552 3804 8552
      3805 8542 3812 8504 3806 8506 3797 8517
      3791 8516 3789 8504 3788 8546
TIME...MOT...LOC 1620Z 260DEG 30KT 3797 8545

JDG
Special weather statement, Jun 21, 10:26 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
1226 PM EDT Mon Jun 21 2021

KYZ024>028-211715-
Grayson-Meade-Ohio-Hardin-Breckinridge-
1226 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEADE...
NORTHWESTERN GRAYSON...CENTRAL HARDIN...SOUTHERN BRECKINRIDGE AND
NORTHEASTERN OHIO COUNTIES...

At 1226 PM EDT/1126 AM CDT/, a strong thunderstorm was located 10
miles south of Hardinsburg, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Elizabethtown, Radcliff, Vine Grove, Dyer, Se Ree, Shreve, Buras,
Solway, Big Spring and Vanzant.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3792 8585 3789 8582 3789 8584 3787 8583
      3786 8582 3786 8580 3778 8573 3769 8571
      3755 8664 3762 8668
TIME...MOT...LOC 1626Z 260DEG 30KT 3762 8647

JDG
Special weather statement, Jun 21, 10:34 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
1234 PM EDT Mon Jun 21 2021

KYZ027-028-053-063-211715-
Hart-Grayson-Hardin-Larue-
1234 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LARUE...NORTHWESTERN
HART...SOUTHEASTERN GRAYSON AND SOUTH CENTRAL HARDIN COUNTIES...

At 1234 PM EDT/1134 AM CDT/, a strong thunderstorm was located 7
miles south of Leitchfield, moving east northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Upton, Sonora, Rock Creek, Seven Corners, Broad Ford, Peonia, Sadler,
Flint Hill, Pearman and Snap.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3733 8636 3741 8638 3756 8587 3739 8589
TIME...MOT...LOC 1634Z 261DEG 30KT 3738 8630

JDG

The radar

The Louisville radar (KLVX), 71 km away, was scanning. The volume nearest the first event began at 16:40 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grayson

When
June 21, 10:41 AM CST
Where
Grayson County, 2.97 mi SE of Church
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.404, -86.307

A horse shed flipped over on Blowtown Road.

Thunderstorm Wind, Nelson

When
June 21, 11:45 AM EST
Where
Nelson County, 1.4 mi N of Bloomfield
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.920, -85.317

Dispatch reported that a couple of trees were down on the 800 block of Taylorsville Road.

Thunderstorm Wind, Jessamine

When
June 21, 12:57 PM EST
Where
Jessamine County, 1.89 mi SSE of Brannon
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.924, -84.538

Some downed trees and localized flooding were reported in the northern part of the county.

Thunderstorm Wind, Fayette

When
June 21, 1:00 PM EST
Where
Fayette County, 0.69 mi S of Jonestown
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.970, -84.500

A tree fell on the road.

Thunderstorm Wind, Fayette

When
June 21, 1:00 PM EST
Where
Fayette County, 1.29 mi ESE of Lexington
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.040, -84.480

A tree fell on power lines.

Thunderstorm Wind, Fayette

When
June 21, 1:00 PM EST
Where
Fayette County, 1.44 mi SSE of Cadentown
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.002, -84.407

A tree fell on Pheasant Run and Autumn Ridge Drive.

Thunderstorm Wind, Madison

When
June 21, 1:29 PM EST
Where
Madison County, 3.01 mi NW of Doylesville
Measured
51 kt (59 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.860, -84.210

A tree fell down.

Thunderstorm Wind, Lincoln

When
June 21, 1:42 PM EST
Where
Lincoln County, 1.57 mi S of Grab Orchard
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.448, -84.525

There were trees down along State Road 643 near Crab Orchard.

Thunderstorm Wind, Madison

When
June 21, 2:03 PM EST
Where
Madison County, 0.98 mi NE of Bighill
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.560, -84.208

There was a tree down along Highway 421.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969815, 969806, 969807, 969809, 969811, 969812, 969808, 969813, 969814.